Illinois, 2003

Flash Flooding in Illinois, May 6 to 7, 2003

May 6 to 7, 2003 · NWS PAH · 9 events in 9 counties and zones

Thunderstorms with very heavy rain dumped estimated rainfall amounts of 2 to 4 inches in a few hours across parts of southern Illinois. Water was reported over many roads.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with very heavy rain dumped estimated rainfall amounts of 2 to 4 inches in a few hours across parts of southern Illinois. Water was reported over many roads. Parts of U.S. Highway 51 were flooded between Du Quoin and Tamaroa in Perry County. In Hardin County, many county roads were closed after being flooded or washed out. A motorist was stranded in high water along a street in Anna in Union County. A weather observer in Anna measured nearly 7 inches of rain during the week ending May 7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 6 hours 36 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 4 hours 12 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Local storm report, May 6, 8:07 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
907 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    TAMMS                     IL   FUNNEL CLOUD
05/06/03   ALEXANDER                      REPORTED BY POLICE

0910 PM    2W TAMMS                  IL   FUNNEL CLOUD
05/06/03   ALEXANDER                      REPORTED BY POLICE THE
                                          EXACT LOCATION WAS 5
                                          MILES NORTH OR OLIVE
                                          BRANCH AND 2 MILES WEST
                                          OF TAMMS
Local storm report, May 6, 8:25 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
925 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0923 PM    CYPRESS                   IL   0.75 INCH HAIL
05/06/03   JOHNSON                        REPORTED BY EOC
Local storm report, May 6, 8:37 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
937 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    1N MOUNDS CITY            IL   FUNNEL CLOUD
05/06/03   PULASKI                        REPORTED BY PULASKI
                                          COUNTY SHERIFFS OFFICE
Local storm report, May 6, 8:39 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
939 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0932 PM    SILVA                     MO   0.88 INCH HAIL
05/06/03   WAYNE                          REPORTED BY WAYNE COUNTY
                                          SHERIFFS OFFICE

0936 PM    MURPHYSBORO               IL   FUNNEL CLOUD
05/06/03   JACKSON                        REPORTED BY TRAINED
                                          SPOTTERS...LOCATION WEST
                                          OF MURPHYSBORO AND SOUTH
                                          SOUTWEST OF MURPHYSBORO
Local storm report, May 6, 8:49 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
949 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0947 PM    CASTOR RIVER              MO   1.00 INCH HAIL
05/06/03   BOLLINGER                      REPORTED BY EOC
Local storm report, May 6, 8:52 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    PATTERSON                 MO   0.88 INCH HAIL
05/06/03   WAYNE                          REPORTED BY TRAINED
                                          SPOTTER

The radar

The Paducah radar (KPAH), 125 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

9 flash flood. Local standard time, as filed.

Flash Flood, Perry

When
May 6, 8:52 PM CST to 10:30 PM CST
Where
Perry County, Tamaroa
Reported by
EMERGENCY MANAGER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Flash Flood, Jackson

When
May 6, 9:28 PM CST to 11:00 PM CST
Where
Jackson County, Countywide
Reported by
UNKNOWN
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Flash Flood, Union

When
May 6, 9:28 PM CST to 11:00 PM CST
Where
Union County, Countywide
Reported by
NEWSPAPER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Flash Flood, Jefferson

When
May 6, 9:38 PM CST to 11:00 PM CST
Where
Jefferson County, Countywide
Reported by
UNKNOWN
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Flash Flood, Franklin

When
May 6, 9:38 PM CST to 11:00 PM CST
Where
Franklin County, Countywide
Reported by
UNKNOWN
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Flash Flood, Massac

When
May 6, 10:40 PM CST to 11:45 PM CST
Where
Massac County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Flash Flood, Johnson

When
May 6, 10:55 PM CST to 11:55 PM CST
Where
Johnson County, South Portion
Reported by
UNKNOWN
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Flash Flood, Pope

When
May 6, 11:05 PM CST to May 7, 1:00 AM CST
Where
Pope County, Countywide
Reported by
UNKNOWN
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Flash Flood, Hardin

When
May 7, 12:09 AM CST to 1:45 AM CST
Where
Hardin County, Countywide
Reported by
NEWSPAPER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352621, 5352624, 5352625, 5352622, 5352623, 5352628, 5352627, 5352626, 5352713.